Allergic Reactions to Medications
In a previous blog post, we discussed facts and dangers of the allergy medicine, Benadryl. This medication is useful in aiding allergy symptoms, motion sickness, and sleeplessness. When taken in recommended dosages, Benadryl is safe for adults and children… unless you have a drug allergy.
A drug allergy causes a negative reaction to particular medications. Do you know if you have any drug allergies? Have you ever had an allergic reaction after taking medicine?
Medication is a useful tool in helping the body’s defense system work best. In addition to taking the right amounts of medicines, it is important to be aware of how your body reacts to certain remedies.
Having an Allergic Reaction to Medication
A drug allergy means your body is working to fight against a medication you consumed. There is a range of allergic reactions that can occur in an individual if his or her body rejects a medicine. Some reactions are mild and result in rashes, blisters, or cold-like symptoms. More severe reactions are harmful and may be life threatening. If you display any of these signs, after having taken a medication, you may have a drug allergy.
If you have an allergic reaction to one medication, you may be allergic to similar medications too.
Do you recall your doctor asking if you have any allergies to medications? This is an important question to answer honestly and accurately. Often times, a medical professional understands that a patient may not know whether or not a drug allergy is present. To be sure, he or she asks about what medications were previously taken, in addition to performing physical exams, and inquiring about health history.
Doctors need to know as much as they can about your body before prescribing a medication, so that they avoid giving you something that will provoke an allergic reaction.
If you take a number of medicines, and are experiencing mild, negative side effects but are not certain which drug you are allergic to, a doctor may perform a skin test before diagnosing your drug allergy.
Ultimately, having allergic reactions to medications is common. If you suspect that your body does not receive a certain medicine well, it is important to talk to your physician. He or she will have the knowledge to diagnose your drug allergy, and prescribe you the right medicines for your treatment and body.
More about skin tests- http://www.mayoclinic.com/health/allergy-tests/MY00131